Oregon, 2006

High Wind in Oregon, November 15, 2006

November 15, 2006 · NWS PQR · 9 events in 2 counties and zones

A strong Pacific storm brought strong and damaging winds to portions of northwest Oregon. This storm resulted in downed trees and power outages in various communities around the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific storm brought strong and damaging winds to portions of northwest Oregon. This storm resulted in downed trees and power outages in various communities around the area. In one case, downed trees and power lines closed Highway 53 in the North Oregon Coast Range for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 15, 8:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 15, 8:30 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST WED NOV 15 2006

.SYNOPSIS...A STRONG COLD FRONT WILL REACH THE NORTH COAST THIS
AFTERNOON AND MOVE SE THROUGH THE FORECAST THIS EVENING. WEAK ONSHORE
FLOW WILL KEEP A THREAT OF SHOWERS OVER THE AREA THROUGH THE END OF
THE WEEK. THE NEXT SIGNIFICANT SYSTEM WILL APPROACH THE PAC NW LATE
IN THE WEEKEND.
&&

.SHORT TERM...WATER VAPOR SATELLITE IMAGERY SHOWS DRY SLOT AROUND 48N
130W HEADED FOR VANCOUVER ISLAND AND QUICKSCAT SATELLITE IMAGERY FROM
NEAR THE SAME TIME HAS CORRESPONDING WINDS IN THE 40-50 KT RANGE.
GRADIENT ON THE SOUTH WASHINGTON AND NORTH OREGON COAST PEAKS
SOMETIME LATE MORNING BUT THE GRADIENT ALONG THE COAST STAYS UP
THROUGH AFTERNOON...PROMOTING BARRIER JET. NAM AND GFS CONTINUE TO
SHOW BOUNDARY LAYER WIND IN EXCESS OF 50 KTS ALONG THE COAST
TODAY. WIND EXPECTED TO EASE RELATIVELY QUICKLY IN THE EVENING HOURS
IF THE MODELS ARE CORRECT IN TIMING OF LOW MOVING EAST THROUGH CANADA
AND FRONTAL PASSAGE SOUTHEAST THROUGH THE CWA. MAY TWEAK THE WIND
SPEEDS UP IN FORECAST WORDING. WITH SUCH HIGH WIND IN BOUNDARY LAYER
WILL KEEP EYES OPEN FOR POSSIBILITY OF WIND ADVISORY FOR INTERIOR.

SUCCESSIVE MODEL RUNS CONTINUE TO BE SLOWER WITH PASSAGE OF THE
FRONT. BULK OF THE RAIN NOW PUSHES INTO THE COAST RANGE LATE
AFTERNOON AND EVENING...THEN SHIFTING SE THROUGH THE AREA
TONIGHT...WITH THE COLD FRONT FINALLY CLEARING THE CENTRAL CASCADES
LATE TONIGHT. HAVE A HYDROLOGIC OUTLOOK IN EFFECT FOR TONIGHT THROUGH
THU MORNING. GFS DOWNPLAYING THE RAIN SOMEWHAT...BUT SYSTEM CONTAINS
TROPICAL MOISTURE. DO NOT EXPECT PROLONGED PERIOD HEAVY RAIN...BUT
MODELS ARE CONTINUING TO INDICATE PRECIPITABLE WATER VALUES AROUND UP
TO 1.2 INCHES.

WESTERLY FLOW ALOFT CONTINUES THROUGH THE REST OF THE WEEK KEEPING A
COOLER PAC AIR MASS IN PLACE. 850MB FLOW WEAKENS QUICKLY BEHIND THE
FRONT BY THU...SO EXPECT OROGRAPHIC SHOWERS TO DROP OFF RELATIVELY
QUICKLY. MODELS HAVING TROUBLE RESOLVING SHORTWAVES IN THE ENSUING
WESTERLY FLOW...SO WILL NEED TO KEEP A CHANCE OF SHOWERS IN THROUGH
FRI...ESPECIALLY NW SECTIONS CLOSER TO THE STATIONARY GULF OF AK LOW.

.LONG TERM...MODELS ARE IN PRETTY GOOD AGREEMENT IN THE LONGER TERM.
THE GFS ENSEMBLE MEAN INDICATES A GOOD CHANCE OF A WEEK RIDGE
BUILDING FROM THE SOUTH. AT THE SAME TIME THE TROUGH IN THE GULF OF
ALASKA IS DEEPENING. THE RESULT IS A STRENGTHENING OF THE JET STREAM
IN THE EXTENDED PERIOD. WILL GO WITH POPS LOWER THAN
CLIMATOLOGY...ESPECIALLY IN THE SOUTH ON SATURDAY AND SUNDAY MORNING.
LATE SUNDAY THE JET BEGINS TO SAG SOUTH AS THE TROUGH IN THE GULF
DEEPENS AND WE HEAD INTO WHAT APPEARS TO BE A VERY WET PERIOD WITH
STRONG WESTERLY FLOW AND GOOD OROGRAPHICS EARLY NEXT WEEK. THE CHANGE
IS USHERED IN BY A WARM WET SYSTEM MON FOLLOWED BY MUCH COOLER AIR
AND LOWER SNOW LEVELS IN THE CASCADES DROPPING TO NEAR PASS LEVELS.
&&

.AVIATION...A STRONG COLD FRONT WILL ARRIVE ON THE COAST AROUND 00Z
AND  INLAND A FEW HOURS LATER. STRONG SOUTH WINDS WILL REACH THEIR
PEAK ON THE COAST AROUND 22Z-00Z WITH THE ARRIVAL OF THE FRONT. MVFR
CEILINGS WILL  PERSIST ON THE COAST AND DEVELOP INLAND AS THE FRONT
NEARS THIS AFTERNOON.

&&

.MARINE...LOW LEVEL BARRIER JET AHEAD OF A STRONG PACIFIC FRONTAL
SYSTEM  WILL CONTINUE STORM FORCE WINDS THROUGH FRONTAL PASSAGE THIS
AFTERNOON. MODELS HAVE INDICATED 60 KT BOUNDARY LAYER WINDS AND THIS
LOOKS  REASONABLE. EXPECT WINDS TO EASE BACK TO GALE FORCE BETWEEN
21Z AND 00Z. SHOULD BE DISTINCT WIND SHIFT WITH COLD FRONTAL PASSAGE
LATE THIS AFTERNOON. WINDS WILL CONTINUE TO EASE THIS EVENING...TO
BELOW SMALL CRAFT CRITERIA AFTER MIDNIGHT. EXPECT SEAS TO REACH 20-22
FT WITH 10-11 SECOND PERIOD AS STORM FORCE WINDS EFFECT SEAS...JUST
BELOW HIGH SURF CRITERIA. SEAS WILL SUBSIDE OVERNIGHT TO AROUND 15 FT
THU MORNING.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...STORM WARNING TODAY CAPE SHOALWATER TO FLORENCE THROUGH THIS
          AFTERNOON.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST AND
           COAST RANGE...AND THE S WA COAST AND WILLAPA HILLS TODAY.
&&

.PRELIMINARY POINT POPS...
AST +6656 PDX ++544 SLE ++544 EUG 9+444

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 15, 5:04 AM PST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
504 AM PST WED NOV 15 2006

ORZ001>004-WAZ020-021-161400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
504 AM PST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AND COAST RANGE
PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY FOR WIND GUSTS OF 60 TO 70
MPH. WINDS WILL BEGIN TO DECREASE LATE IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WINDY CONDITIONS ARE POSSIBLE AGAIN LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND ARE ENCOURAGED TODAY.

ORZ005>013-WAZ019-022-023-039-040-161400-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
504 AM PST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-161400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
504 AM PST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STORM WARNING IS IN EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE FORCE WINDS ARE POSSIBLE NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Nov 15, 9:22 AM PST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
922 AM PST WED NOV 15 2006

WAZ019-040-161730-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
922 AM PST WED NOV 15 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...A STRONG COLD FRONT WILL REACH THE NORTH COAST THIS
AFTERNOON AND MOVE SE THROUGH THE FORECAST AREA THIS EVENING. WEAK
ONSHORE FLOW WILL KEEP A THREAT OF SHOWERS OVER THE AREA THROUGH
THE END OF THE WEEK. THE NEXT SIGNIFICANT SYSTEM WILL APPROACH
THE PAC NW LATE IN THE WEEKEND.

=================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.

***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 11/15/06

   200 FT      160009 (MPH)
   400 FT      165014 (MPH)
  1000 FT      195032 (MPH)
  2000 FT      205033 (MPH)
  2500 FT      210037 (MPH)
  3000 FT      215044 (MPH)
  4000 FT      215046 (MPH)
  4700 FT      225046 (MPH)
  6000 FT      240051 (MPH)
  7000 FT      245050 (MPH)
  8000 FT      250047 (MPH)
  9000 FT      250046 (MPH)
  9900 FT      250047 (MPH)
 12000 FT      255053 (MPH)
 14000 FT      260061 (MPH)
 16000 FT      265067 (MPH)
 18500 FT      265075 (MPH)
 20000 FT      265077 (MPH)
 23900 FT      265100 (MPH)
 25000 FT      265120 (MPH)

FORECAST WIND FOR MOUNT ST HELENS

ELEV.   11/15 0400PST  11/15 1600PST  11/16 0400PST  11/16 1600PST
  3000         204036         212070         259013         208019
  6000         240056         235092         281024         234026
  9000         243062         243080         262036         249033
 12000         245066         241087         257046         254043
 15000         249076         238093         259051         253052
 18000         256084         239097         260063         259058
 21000         262086         241104         254068         263078
 24000         263086         242111         253078         265092
 27000         263091         243124         256096         264100
 30000         265099         242135         259111         262101
 33000         265103         242135         259118         262107
 36000         264116         244133         261122         263114
 39000         264128         248129         263123         262118
 42000         269123         251124         264121         262113
 45000         274115         254116         264115         261106
 48000         274103         255103         261100         258095
 51000         274091         256090         259085         256084

Event by event

9 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
November 15, 2:00 PM PST to 6:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
93 kt (107 mph) measured gust
Reported by
Trained Spotter

Reported at Rockaway Beach.

High Wind, Central Oregon Coast

When
November 15, 2:00 PM PST to 6:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Official NWS Observations

Reported at Lincoln City.

High Wind, Northern Oregon Coast

When
November 15, 2:00 PM PST to 6:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations

Reported at Clatsop Spit.

High Wind, Northern Oregon Coast

When
November 15, 2:00 PM PST to 6:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

Reported at the Astoria Airport.

High Wind, Northern Oregon Coast

When
November 15, 2:00 PM PST to 6:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations

Reported at Seaside.

High Wind, Central Oregon Coast

When
November 15, 2:00 PM PST to 6:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS

Reported at Tillamook.

High Wind, Central Oregon Coast

When
November 15, 2:00 PM PST to 6:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Coast Guard

Reported at Cape Foulweather.

High Wind, Central Oregon Coast

When
November 15, 2:00 PM PST to 6:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

Reported at the Yaquina Bay Bridge.

High Wind, Central Oregon Coast

When
November 15, 2:00 PM PST to 6:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Reported at the Newport Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4856, 4857, 4858, 4859, 4860, 4861, 4862, 4863, 4864.